Alert archive / Illinois / Flash Flood Warnings in 2023

Flash Flood Warning 9, NWS Quad Cities, IA

August 5, 20234 counties in Illinois; Des Moines County, Lee County, Iowa

NWS Quad Cities, IA issued this flash flood warning at Aug 5, 2023, 2:17 AM CDT for 4 counties in Illinois; Des Moines County, Lee County, Iowa. It was in force for 6 hr. 22 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 5, 2023, 2:17 AM CDT (07:17 UTC)
Expired
Aug 5, 2023, 8:00 AM CDT
In force
6 hr
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Flood severity
None

Counties Des Moines County, IA, Lee County, IA, Hancock County, IL, Henderson County, IL, McDonough County, IL, Warren County, IL

The radar

The Quad Cities radar (KDVN), 111 km from the middle of the area, began a volume at 07:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 5, 3:35 AM CDTRAIN 4.171 Sse Fort Madison Muni, IARainfall in the past 2h 40 min.
Aug 5, 4:00 AM CDTRAIN 61 Sw Burlington, IA6 inch rain gage overtopped.
Aug 5, 4:45 AM CDTRAIN 7.941 W Wever, IA
Aug 5, 4:55 AM CDTRAIN 41 E West Burlington, IA
Aug 5, 6:00 AM CDTFLASH FLOOD1 Sw Lomax, ILDelayed report and time estimated. IL 96 flooded at the construction zone around Weaver Branch Creek. Flooding discovered at 615 AM.
Aug 5, 6:00 AM CDTRAIN 2.052 S Prairie City, ILCO-OP Observer station PRCI2 2.0 S Prairie City.
Aug 5, 6:00 AM CDTRAIN 4.441 Ese Burlington Region, IACO-OP Observer station BLGI4 Burlington 2s.
Aug 5, 6:00 AM CDTRAIN 6.141 Ene Burlington, IA
Aug 5, 6:30 AM CDTFLASH FLOOD1 Sw Wever, IAEM reports drainage ditch out of its banks causing flooding. Time is when the pictures were taken.
Aug 5, 6:30 AM CDTRAIN 51 W Gulfport, IA
Aug 5, 6:30 AM CDTRAIN 6.252 N Burlington, IA
Aug 5, 7:00 AM CDTRAIN 1.443 W Danville, IACocorahs station IA-DM-18 Danville 2.9 W.
Aug 5, 7:00 AM CDTRAIN 2.51Donnellson, IACO-OP Observer station DNNI4 Donnellson.
Aug 5, 7:00 AM CDTRAIN 3.641 Sw Stronghurst, ILCocorahs station IL-HD-1 Stronghurst 0.4 SSW.
Aug 5, 7:00 AM CDTRAIN 4.61 Ne Burlington, IA
Aug 5, 7:00 AM CDTRAIN 61 S Burlington, IA
Aug 5, 7:00 AM CDTRAIN 6.51 Nw Burlington, IA
Aug 5, 7:00 AM CDTRAIN 8.512 Wsw Spring Grove, IACocorahs station IA-DM-7 Burlington 6.5 SSW.
Aug 5, 7:03 AM CDTRAIN 5.271 Sse Burlington, IACocorahs station IA-DM-8 Burlington 0.8 SSE.
Aug 5, 7:30 AM CDTRAIN 52 Ne Wever, IA
Aug 5, 7:40 AM CDTRAIN 3.19Monmouth, ILCocorahs station IL-WR-7 Monmouth, IL.
Aug 5, 8:00 AM CDTRAIN 3.72 Sw Sawyer, IACocorahs station IA-LE-20 Fort Madison 4.5 NNW.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 213 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 7.3 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2023-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 156 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2023-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
156 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
1351 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

710 
WGUS53 KDVN 050717
FFWDVN
IAC057-111-ILC067-071-109-187-051300-
/O.NEW.KDVN.FF.W.0009.230805T0717Z-230805T1300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Quad Cities IA IL
217 AM CDT Sat Aug 5 2023

The National Weather Service in Quad Cities has issued a

* Flash Flood Warning for...
  Southern Des Moines County in southeastern Iowa...
  Northern Lee County in southeastern Iowa...
  Northeastern Hancock County in west central Illinois...
  Henderson County in west central Illinois...
  Northern McDonough County in west central Illinois...
  Warren County in west central Illinois...

* Until 800 AM CDT.

* At 217 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 2 inches of rain 
  have fallen. Additional rainfall amounts of 1 to 3 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Burlington, Fort Madison, Monmouth, Oquawka, Bushnell, West 
  Burlington, La Harpe, Roseville, West Point, Dallas City, 
  Danville, Donnellson, Stronghurst, Kirkwood, Blandinsville, Good 
  Hope, Prairie City, Middletown, Carman and Biggsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 4064 9164 4070 9153 4081 9142 4081 9137
      4087 9137 4094 9098 4093 9044 4052 9045
      4054 9100 4064 9100 4066 9135

FLASH FLOOD...RADAR INDICATED

$$

Gross
2 follow-up statements
383 
WGUS73 KDVN 051059
FFSDVN

Flash Flood Statement
National Weather Service Quad Cities IA IL
559 AM CDT Sat Aug 5 2023

IAC057-111-ILC067-071-109-051109-
/O.CAN.KDVN.FF.W.0009.000000T0000Z-230805T1300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Des Moines IA-Lee IA-Hancock IL-Henderson IL-McDonough IL-
559 AM CDT Sat Aug 5 2023

...FLASH FLOOD WARNING IS CANCELLED FOR SOUTHERN DES MOINES, 
NORTHERN LEE, NORTHEASTERN HANCOCK, HENDERSON AND NORTHERN MCDONOUGH 
COUNTIES...

Flooding is no longer expected to pose a threat. Please continue to 
heed remaining road closures.

A Flood Watch remains in effect until 1000 AM CDT for portions of 
west central Illinois, southeast Iowa and northeast Missouri.

LAT...LON 4094 9079 4093 9044 4063 9045 4064 9079

$$

ILC187-051300-
/O.CON.KDVN.FF.W.0009.000000T0000Z-230805T1300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Warren IL-
559 AM CDT Sat Aug 5 2023

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 8 AM CDT THIS MORNING 
FOR WARREN COUNTY...

At 559 AM CDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Between 1 and 2 inches of rain have 
fallen. Additional rainfall amounts of 0.5 to 1 inch are possible in 
the warned area. Flash flooding is ongoing or expected to begin 
shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 4094 9079 4093 9044 4063 9045 4064 9079

FLASH FLOOD...RADAR INDICATED

$$

Gross
777 
WGUS73 KDVN 051300
FFSDVN

Flash Flood Statement
National Weather Service Quad Cities IA IL
800 AM CDT Sat Aug 5 2023

ILC187-051310-
/O.EXP.KDVN.FF.W.0009.000000T0000Z-230805T1300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Warren IL-
800 AM CDT Sat Aug 5 2023

...FLASH FLOOD WARNING HAS EXPIRED FOR WARREN COUNTY...

Flooding is no longer expected to pose a threat. Please continue to 
heed remaining road closures.

A Flood Watch remains in effect until 1000 AM CDT for a portion of 
west central Illinois.

LAT...LON 4094 9079 4093 9044 4063 9045 4064 9079

$$

08

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this flash flood warning went out at Aug 5, 12:54 AM CDT, 1 hour 23 minutes earlier.

Area forecast discussion, Aug 5, 12:54 AM CDT, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
1254 AM CDT Sat Aug 5 2023

...AVIATION UPDATE...

.UPDATE...
Issued at 953 PM CDT Fri Aug 4 2023

MCV looks to traverse near our southern counties overnight. Slow
movement will allow repeated rounds of moderate/heavy rain and
thunder on the north side in the deformation zone, and not out of
question for 2 to 3+ inch totals with locally higher possible with
persistent rounds of thunder. CAM signal has potential for several
inches in or very near our far southern service area border. Have
decided to issue a Flood Watch for our far southern row of
counties given flooding reports upstream from earlier into NW/NC
Missouri and slow evolution of MCV and persistent high PWAT fetch
of nearly 2 inches.

&&

.SHORT TERM...(This afternoon through Saturday)
Issued at 102 PM CDT Fri Aug 4 2023

Key messages:

1. MCV moving through area will bring chances for storms to the
area tonight, with best chances south of I80.
2. Quiet afternoon with subdued temps from cloud cover Saturday.

Discussion:

A mix of scattered low clouds ahead of an MCV and high clouds
associated with said MCV led to filtered sun today. This helped to
keep temperatures slightly cooler than forecast. Dewpoints
remained in the upper 60s to low 70s across the area. This MCV
will drive the weather in the short term.

Short term guidance has coalesced around the MCV firing
convection late this afternoon and mostly overnight as the H85 jet
kicks in. Showers and storms will ramp up tonight across the
southern 1/2 of the CWA, proving much needed rain to this area.
PWATs are forecast to be near or above 2 inches providing
plentiful moisture for heavy rain. While we remain in the moist
air, surface temperatures are cooler than south of the area,
leading to lower CAPE across the area. The lower CAPE means that
we won't see all that good convection and while ingredients are
there for heavy rain, think that most of the area could see
stratiform rain with the exception of the far south. CAMs and
Global models both predict areas that could see 2-3 inches of rain
tonight. The question is where that occurs. Watching CAMs through
the evening and watching initial convection should help us
determine if the 2-3 inch band is in our south or further south. I
have pretty high confidence that this setup produces a band of
heavy rain somewhere, where is still the question.

Post storms/showers, cloud cover could help keep temps lower.
Flow around the MCV could bring a surge of drier air into the area
tonight, especially across the northern CWA. CAMs depict this, so
with lower temps and potentially drier air, tomorrow may feel
decent if that materializes.

SPC has some portions of the area in a marginal risk for tomorrow.
That is associated with later in the afternoon and evening and out
of the short term period.

.LONG TERM...(Saturday night through Friday)
Issued at 218 PM CDT Fri Aug 4 2023

Key messages:

1. Thunderstorms are expected to begin the period, these storms
will affect the weather Sunday.
2. Severe weather possible Sunday.
3. A break from the storm chances and humidity early next week,
before active weather pattern returns as early as Wednesday.
, outside of a bout of gustiness
tied to the lake enhanced boundary passing tonight.
A weekend full of mesoscale driven convection remains before a
wave moves through the area Sunday. Guidance has had a hard time
with this wave. Unfortunately, this means that impacts from the
wave differ widely. At the current time, a slower storm system
looks likely. This means that the wave will approach our area near
peak heating. The current SPC marginal looks to be too fast as the
wave will start affecting the area after 12z. Where this peak
heating occurs is contingent on where the overnight convective
debris exists to start the day. Anywhere where we are clear would
likely mean a boundary surging north and a threat for strong to
severe storms in the afternoon. We need to nail down this timing
better with later forecasts.

At the current time, it appears that the best area for severe
storms will be south of I80. This area will be closer to the
better moisture and lift ahead of the wave. Deep layer shear is
good for updraft organization. Locally backed surface winds, could
enhance a tornado threat as well. The NAMnest has a line of storms
moving south of I80 during the day. This would likely result in
severe winds in this scenario. All that said a lot has to happen
for this to happen, the main story for Sunday is that conditions
are favorable severe weather.

Sunday night-Tuesday night...breezy northwest winds to advect in a
cooler, less humid airmass and mostly dry conditions. Winds could
gust over 30 mph at times on Monday with afternoon highs struggling
to reach 80 degrees. Some wrap around showers may also be possible
across northern IL on Monday. Slightly warmer conditions will be
seen Tuesday area-wide, with highs in the lower 80s.

Wednesday On...upper air pattern returns to semi-zonal with
increasing temps and humidity through the rest of the work week.
Latest ensemble and deterministic guidance widely varies on timing
another strong wave and subsequent chances of storms to the region.
Still way too early to determine severe risk, but it may be
something to monitor in later forecasts. Temperatures will be near
normal, with readings in the 80s and lows in the lower 60s each
day.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1245 AM CDT Sat Aug 5 2023

A period of rain with embedded thunder will impact BRL overnight
leading to occasional MVFR/IFR ceilings and visibilities. Light
rain may make it up to MLI for a brief time with MVFR ceilings
possible. For Saturday, expect a return to VFR conditions and
mainly dry conditions.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Flood Watch until 10 AM CDT this morning for Lee.

IL...Flood Watch until 10 AM CDT this morning for Hancock-McDonough.

MO...Flood Watch until 10 AM CDT this morning for Clark-Scotland.

&&

UPDATE...McClure
SHORT TERM...Gibbs
LONG TERM...Gibbs/Gross
AVIATION...Uttech
Hazardous weather outlook, Aug 4, 10:07 PM CDT, 4 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
1007 PM CDT Fri Aug 4 2023

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-060315-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
1007 PM CDT Fri Aug 4 2023

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TONIGHT

Showers and thunderstorms are expected into early Saturday
morning, mainly across southeast Iowa, northeast Missouri and west
central Illinois. Heavy rain is likely, and a Flash Flood Watch is
in effect for portions of northeast Missouri and west central
Illinois where repeated storms could produce rainfall amounts of 2
to 4 inches and a threat for flash flooding.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Thunderstorms are expected Saturday and Sunday, with strong to
severe storms possible. A Marginal Risk for severe weather is
outlooked for Saturday south of a line from Belle Plaine, Iowa to
Macomb, Illinois. Damaging wind and heavy rain will be possible.

Another Marginal Risk for severe weather is forecast on Sunday
along and east of a line from Dubuque, Iowa to Burlington, Iowa.
A Slight Risk for severe weather is possible along and east of a
Princeton, Illinois to Rockford, Illinois line. Large hail,
damaging wind, and heavy rain will be possible.

.SPOTTER INFORMATION STATEMENT...

Please report rainfall amounts over 1 inch or any unusual or
significant flooding issues.

In the hours before

Local storm report, Aug 5, 12:37 AM CDT, 1 hour 40 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
1237 AM CDT Sat Aug 5 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1210 AM     Flash Flood      Bible Grove             40.35N 92.30W
08/05/2023                   Scotland           MO   Law Enforcement

            Route T near Bible Grove washed out.

&&

GROSS
Special weather statement, Aug 5, 12:47 AM CDT, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
1247 AM CDT Sat Aug 5 2023

IAZ098-099-ILZ034-MOZ009-010-050630-
Hancock IL-Van Buren IA-Lee IA-Clark MO-Scotland MO-
1247 AM CDT Sat Aug 5 2023

...Slow-moving thunderstorms will impact portions of northern
Hancock, southeastern Van Buren, southwestern Lee, northern Clark and
northeastern Scotland Counties through 130 AM CDT...

At 1245 AM CDT, Doppler radar was tracking slow-moving thunderstorms
along a line extending from Memphis to near Colmar. Movement was
northeast at 30 mph.

HAZARD...Winds in excess of 40 mph and heavy rain.

SOURCE...Radar indicated.

IMPACT...Gusty winds could cause minor tree limb damage and blow
         around unsecured objects.

Rainfall amounts around 1 inch have fallen and an additional 1 to 2
inches of rain are possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is occurring and may lead to localized flooding.
Do not drive your vehicle through flooded roadways.

If the heavy rain continues, a flash flood warning may be needed.

&&

LAT...LON 4061 9096 4035 9091 4040 9224 4060 9227
TIME...MOT...LOC 0545Z 202DEG 24KT 4047 9216 4039 9096

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Gross
Local storm report, Aug 5, 12:51 AM CDT, 1 hour 26 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
1251 AM CDT Sat Aug 5 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 AM     Flash Flood      Kahoka                  40.42N 91.72W
08/05/2023                   Clark              MO   Law Enforcement

            Several streets are under water in town near
            Hwy 81 and West Cedar St.

&&

GROSS
Local storm report, Aug 5, 2:13 AM CDT, 4 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
213 AM CDT Sat Aug 5 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 AM     Flash Flood      Kahoka                  40.42N 91.72W
08/05/2023                   Clark              MO   Law Enforcement

            Four stalled vehicles reported in town and 1
            water rescue was needed east of Kahoka on
            County Rd 182 southeast of town.

&&

GROSS

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 9:53 PM CDTFlood WatchDVNHancock, Henderson, McDonough, Warren12 hr
Aug 5, 12:47 AM CDTSpecial Weather StatementDVNHancock43 min
Aug 5, 1:08 AM CDTFlash Flood WarningDVNHancock5 hr
Aug 5, 2:34 AM CDTSpecial Weather StatementDVNHancock56 min
Aug 5, 3:28 AM CDTSpecial Weather StatementDVNMcDonough62 min
Aug 5, 5:53 AM CDTAreal Flood WarningDVNHancock, Henderson6 hr
Aug 5, 11:39 AM CDTAreal Flood WarningDVNLee6 hr

Nearby

Flash Flood Warnings in Illinois, 2023Flash Flood Warnings in Iowa, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.